01.03 Therapeutic Drug Levels (Digoxin, Lithium, Theophylline, Phenytoin)

 1 Minute Limit
Your access is limited to the first minute of video. Start a $1 trial to watch the full video.
Print

Certain drugs require frequent serum monitoring to ensure an adequate blood level of the drug. The NCLEX® will want you to know a couple of these levels (or at least that these drugs require serum tests).

This is not a complete list of EVERY medication that requires serum level tests, but these are some of the most commonly seen and tested medications.

  • digoxin 0.8-2 mcg/L
  • lithium 0.8-1.2 mmol/L
  • theophylline 10-20 mcg/mL
  • phenytoin 10-20 mcg/mL

NRSNG is the BEST place to learn nursing. Save 4+ hours of studying per week.

Start a 24 hour full access trial for just $1.

Start NRSNG Academy Trial

Video Transcript

So, when talking about Therapeutic Drug Levels, it’s important to know that there are many therapeutic or drugs that we generally measure therapeutic levels with. However, for the NCLEX, there’s really four that you really kinda need to know. Okay, so, let’s get into that.

First of all, what is Therapeutic Drug Monitoring? Therapeutic drug monitoring involves checking blood concentration of medication to insure that it’s within a certain range. Why do we do this? Well, we do it for a few reasons. First of all, we do it to improve drug efficacy, reduce toxicity, and aid in diagnosis. And it depends upon what drug we’re talking about, what kinda of it’s gonna fall under. For a lot of them, it’s gonna fall under efficacy and toxicity. So, with a lot of these drugs, they need to stay within a very certain range in order to be effective and they need to stay below a certain range in order for the patient to avoid toxicity or extreme adverse effects.

Okay, so the drugs you really kinda need to know for NCLEX and their therapeutic level are digoxin, lithium, theophylline and phenytoin. And, most important are gonna be these first three, digoxin, lithium and theophylline. And a lot of times, phenytoin is gonna be tested as well. So, with the digoxin, our therapeutic level is going to be 0.8 – 2 mcg/L. Okay. Lithium: 0.8 – 1.2 mmol/L. Theophylline: 10 – 20 mcg/mL. And Pheytoin: 10 – 20 mg/L. Now, if you go below the presentation at the bottom of this page, there is a PDF download that you can get that contains these four drugs and their therapeutic levels, as well as some of the important ones like vancomycin, that are important to know but aren’t necessary gonna be tested on the NCLEX. Okay, so, again, digoxin is 0.8 – 2, lithium 0.8 – 1.2, theophylline 10 – 20, and pheytoin 10-20.

Okay, now, why do we test these levels and these specific drugs? So, with digoxin, we want it to be that 0.8 – 2 to avoid toxicity, right? And if you get a pharmacology question on the NCLEX, there’s a good chance you’re gonna get one about digoxin toxicity. And what they may tell you, is they may tell you the patient’s digoxin level is 2.5 and they’re experiencing visual disturbances. Okay, now, what you’re gonna wanna look at, you gonna wanna, you need to know a couple of things. You need to know what is the therapeutic level for digoxin and then what are the signs of digoxin toxicity. So, if they’re seeing that halo, that ring and their visual changes, then that’s a side effect, or that’s a sign of digoxin toxicity. And then, we also have our level which is above our therapeutic range. So, we know that the right answer that they’re gonna be experiencing digoxin toxicity. Okay.

Now, with lithium, the main reason we’re doing it is to achieve desired results and the bods are gonna be checked more frequently when starting therapy. Okay, so our level is 0.8 – 1.2. And then, when someone’s beginning therapy with lithium, we’re gonna check it more frequently, it maybe much more frequently. And then, once we achieve that desired kind of result, then we’re going to decrease the frequency. A lot of times, this can be checked to ensure the patient is being compliant with their medications. Patients that are taking lithium are in a population that very frequently can be non-compliant with taking their medications. Okay.

Theophylline. Theophylline is a drug that is not given incredibly regularly nowadays, however, it is an important drug to know because it does have some serious side effects and it’s tested very often. So, we’re looking at 10 – 20 for our level here. Okay, and what we do, usually, with this, is we check the trough level. What trough level means is the level that’s drawn before the next dose is given. Okay. And based on that, we can adjust our dosage, okay. So, right before our patients, we’re gonna get their next dose of theophylline, we take a trough level and you know, if their level is 18, we could decrease our dose. If the level is 8, we could increase our dose, okay, for the next dose. Then, it also helps us to monitor levels of toxicity. Okay, there’s a couple of reasons people are going to get theophylline. It can be used as a bronchodilator, and then it can also be used for apnea in neonates, okay. Now, if it is for a neonate, the level can be a bit lower than we’re looking at here. It’s probably not gonna be 20, it’s gonna be a bit lower, maybe around 13 for your upper end. When it’s used for bronchodilator for an adult, you can go with this 10 – 20. Okay, and again, when it’s used for apnea in neonates, it maybe a little bit lower. Now, you can just kinda think of that. Much smaller babies, much smaller, hide the dose, etc, and some of the things that you’re gonna see if the baby does have too high of a level, is you’re gonna see signs of like caffeine, excessive caffeine, things like GIT enemas, inability, tremors, rapid heart rate. So, just think of how you would act if you have too much caffeine. If you have too much caffeine, and that’s how the baby is going to act as well. Okay, so, really, with theophylline, we’re kinda doing it to adjust dosage and for toxicity levels. And think apnea for neonates, it’s gonna be lower on upper end and with brochodilator for older people, it’s gonna be higher.

Okay. Phenytoin. Phenytoin levels are a level that I draw very often in my place of work because I work in a neuro ICU and phenytoin is given to decrease seizure activity. Okay, so, we give it to maintain therapeutic level. Now, when a patient is just starting out, we’re gonna check it very often and our level is gonna be 10 – 20. That’s we’re shooting for. If, you know, we’ll start them on dilantin, if their level, you know, if we draw in the morning, it’s 8, we can increase our dose, the next morning, it’s 12. We can keep increasing our dose until we get to that therapeutic level. Once we get to that therapeutic level, we kind of keep our medicine in the baseline and we kinda go from there. And we kind of, then we’ll check it in frequent intervals to determine if they’re staying in that therapeutic level and if it’s working.

Okay, guys. So, what I want you to do, is I want you to go to the PDF. Download that PDF. I want you to keep that in your notes and I want you to focus on this for for medications. Dilantin, Lithium, Theophylline and Phenytoin. You can look at the others just for your own reference but these are the medications that you need to focus on for the NCLEX. Okay guys, that’s really it for therapeutic levels. Go ahead and check out the PDF and we’ll see you in the next lesson.

Read more

  • Question 1 of 6

The nurse is reviewing a client’s lab results. Which result for theophylline would the nurse correctly interpret as being in the therapeutic range?

  • Question 2 of 6

The nurse is reviewing a client’s lab results. Which result for phenytoin would the nurse correctly interpret as being within the therapeutic range?

  • Question 3 of 6

The nurse is reviewing a client’s lab results. Which result for lithium would the nurse correctly note as therapeutic?

  • Question 4 of 6

The nurse is caring for a client who is receiving IV vancomycin. The nurse reviews the trough level before administering the next dose. the lab result is 47 mcg/mL. Which action is appropriate by the nurse?

  • Question 5 of 6

The nurse is reviewing a client’s lab results. Which result for digoxin would the nurse correctly interpret as within the therapeutic range?

  • Question 6 of 6

The nurse is reviewing a clients lab results. Which of the following results for vancomycin would the nurse recognize as within the therapeutic range?

Module 0 – Pharmacology Course Introduction

Module 3 – Disease Specific Medications

Study Plans are available to NRSNG Academy Members only.Upgrade Now